Alert archive / Maine / Special Weather Statements in 2021
Special Weather Statement, NWS Caribou, ME
NWS Caribou, ME issued this special weather statement at May 11, 2021, 1:13 PM EDT for Hancock County, Maine. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2021, 1:13 PM EDT (17:13 UTC)
- Expired
- May 11, 2021, 2:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Caribou, ME
County Hancock County, ME
The radar
The Caribou radar (KCBW), 151 km from the middle of the area, began a volume at 17:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 5.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
431
WWUS81 KCAR 111713
SPSCAR
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
113 PM EDT Tue May 11 2021
MEZ015-016-111815-
Interior Hancock-Southern Penobscot-
113 PM EDT Tue May 11 2021
...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHERN HANCOCK AND
SOUTH CENTRAL PENOBSCOT COUNTIES...
At 112 PM EDT, a thunderstorm was located near Orono, or 7 miles
southeast of Old Town, moving northeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Orrington, Holden,
Milford, Eddington, Orland, Bradley, Clifton, Otis, Mariaville,
Burlington, Amherst, Aurora, Great Pond, Saponac and Nicatous Lake.
This includes State Highway 9 between East Eddington and Aurora.
LAT...LON 4454 6869 4460 6873 4476 6874 4521 6831
4505 6806
TIME...MOT...LOC 1712Z 220DEG 13KT 4484 6857
$$
ARNOTTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this special weather statement went out at May 11, 10:44 AM EDT, 2 hours 29 minutes earlier.
Area forecast discussion, May 11, 10:44 AM EDT, 2 hours 29 minutes before
Area Forecast Discussion...UPDATED National Weather Service Caribou ME Issued by National Weather Service Gray ME 1044 AM EDT Tue May 11 2021 .SYNOPSIS... Low pressure will cross the area today into tonight. The low will slowly exit to the east Wednesday into Thursday. High pressure will build into the area Friday into Saturday. && .NEAR TERM /THROUGH TONIGHT/... 1045 AM Update: Have increased PoPs over far northern areas as showers have been popping up in area of increased morning sunshine. These have been pretty robust...possibly producing some small hail. No lightning has been observed however...but this is possible as we move into the afternoon. Updated temperatures and sky cover as well to match late morning observations...but this does not result in any significant changes to the forecast expectation through the afternoon. 655am update...Bumped up highs a degree or two, slowed up the progression of rain shower activity northward this morning, increased PoPs late this afternoon through the evening, and expanded the area with isold thunder and graupel slightly for this afternoon into early evening. Previous discussion... Surface low remains over the area today and is expected to become more defined and deepen a bit as a cold upper low propagates eastward from eastern Great Lakes region. The upper low is expected to be over the state by this evening. The cold air aloft with the upper low will destabilize the atmosphere today and tonight with numerous showers and the risk of thunderstorms. Surface-based heating will be in short supply due to cloud cover today and a max SBCAPE of 200 to 300 J/kg. Mid level lapse rates are more favorable given the cold air arriving aloft and some diffluence aloft is noted in eastern zones. Shear isn't expected to help overcome the low CAPE environment. Any thunderstorms that materialize will be a threat to deliver graupel with the low freezing levels. Have maintained mention of isolated thunderstorms this afternoon...mostly near the eastern international border, and did add small hail to a somewhat smaller area towards the border. Highs today will range from the upper 40s near Moosehead Lake to upper 50s along eastern border. In terms of rainfall amounts, the best dynamic forcing will be in northern zones where showers will be heavier and more frequent this afternoon and evening. That's based on the expectation that the closed upper low slides across the Downeast region. One half to three- quarters of an inch of rain is possible for these northern zones, but may be a bit less in the Saint John Valley depending on where the heavier precip is sheared off. For tonight, the upper low will shift eastward into the Canadian Maritimes and shower intensity/frequency will gradually diminish in northern zones as a response. Cooler air arriving on the backside of the low will push tonight's lows down to the upper 30s to lower 40s. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... The low pressure system should be well east of Maine by Wednesday, keeping moisture and breezy NW winds on the back side. A chance of rain will remain for the area, with a possibility of some graupel or small hail due to surface instability, upper level divergence, low freezing levels, and steep lapse rates. The reason thunderstorms are not included in the forecast for Wednesday is the lack of lift. If the clouds clear and some sunshine warms temperatures, isolated thunderstorms are possible. This can be reanalyzed in the next update. By Wednesday night, rain should dissipate and clouds should clear with the approaching high pressure centered over the Great Lakes. The clear skies and NW flow should warm temperatures to near normal for Thursday. In addition, winds should increase in the afternoon. Some shortwave energy coming across the area could bring some showers in the afternoon. Thursday night should clear back out with a wind decrease and mild low temps. && .LONG TERM /THURSDAY THROUGH MONDAY/... The high pressure to our west and a weak trough to the NE should bring dry air over our region on Friday, keeping skies partly could for the day. The next system will be a weak upper level trough ushering in a weak shortwave on Saturday. Instability and moisture with the shortwave could bring some showers and isolated thunderstorms to the western Central Highlands. By Sunday, another round of shortwave convection in the afternoon could bring some showers to the region. The rest of the early week has high uncertainty with the placement and timing of the next system. Slight chances of rain were added in the forecast for this time. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... NEAR TERM: VFR conditions will give way to MVFR cigs and tempo MVFR vis in showers/isolated thunderstorms. Any thunderstorms may be embedded with small hail. Cigs trend to IFR late this afternoon and evening for sites north of HUL. Improvement back to MVFR is expected late tonight as winds become northwesterly. SHORT TERM: Wednesday: MVFR, possibly becoming VFR Downeast. NW winds. Wednesday night to Saturday: VFR. NW winds. Possible MVFR in afternoon isolated rain showers. && .MARINE... NEAR TERM: Patchy fog is possible this morning as humid air moves over the cold waters. Any thunderstorms are expected to stay over land today, but there's a slight chance that a thunderstorm could cross the waters tonight. Southwesterly wind gusts may approach up to 20kt this afternoon. Northwesterly wind gusts may approach near 20kt late tonight, but no advisories are anticipated. South swell up to 3 to 4 feet is expected this morning, but will gradually diminish this afternoon and tonight. SHORT TERM: Winds and seas are expected to remain below SCA through this week. Winds may gust up to 20 kt early Wednesday and on Thursday afternoon as a weak surface trough moves across the waters. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...None. MARINE...None. && Near Term Update...ARNOTT/GYX
Hazardous weather outlook, May 11, 3:36 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Caribou ME 336 AM EDT Tue May 11 2021 MEZ001>006-010-011-015>017-029>032-120745- Northwest Aroostook-Northeast Aroostook-Northern Somerset- Northern Piscataquis-Northern Penobscot-Southeast Aroostook- Central Piscataquis-Central Penobscot-Southern Penobscot- Interior Hancock-Central Washington-Coastal Hancock- Coastal Washington-Southern Piscataquis-Northern Washington- 336 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for Central Highlands Maine, Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine, Interior DownEast Maine, North Woods Maine and Penobscot Valley Maine. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. ANZ050>052-120745- Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM- Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM- Intra Coastal Waters from Schoodic Point, ME to Stonington, ME- 336 AM EDT Tue May 11 2021 This Hazardous Weather Outlook is for Atlantic Coastal Waters. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 11, 9:43 AM EDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service Caribou ME Issued by National Weather Service Gray ME 943 AM EDT Tue May 11 2021 MEZ001-111445- Northwest Aroostook- 943 AM EDT Tue May 11 2021 ...DEVELOPING SHOWERS WITH SMALL HAIL WILL AFFECT NORTH CENTRAL AROOSTOOK COUNTY... At 942 AM EDT, a strong shower was located near Fish River Lake, or 10 miles south of Deboullie Mountain, moving northeast at 10 mph. Pea size hail is possible with this shower. It is possible within the next hour that thunder may accompany this developing area of showers. Locations impacted include... Fort Kent, Eagle Lake, Deboullie Mountain, New Canada, Big Machias Lake, Fish River Lake, Cross Lake, Wallagrass, Winterville, Guerette, Soldier Pond and Saint John. This includes State Highway 11 between Winterville and Wallagrass. LAT...LON 4666 6877 4674 6901 4722 6877 4713 6827 TIME...MOT...LOC 1342Z 218DEG 10KT 4681 6885 ARNOTT
Special weather statement, May 11, 10:31 AM EDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
1031 AM EDT Tue May 11 2021
MEZ001-111530-
Northwest Aroostook-
1031 AM EDT Tue May 11 2021
...DEVELOPING SHOWERS WITH SMALL HAIL WILL AFFECT NORTHWESTERN
AROOSTOOK COUNTY...
At 1029 AM EDT, a developing area of showers with the potential of
producing pea sized hail was located 16 miles northeast of Saint
Pamphile, moving northeast at 10 mph.
In addition to pea sized hail...the potential for thunder exists
as these showers develop.
Locations impacted include...
Allagash Township.
LAT...LON 4745 6914 4743 6911 4742 6908 4743 6906
4743 6904 4741 6903 4738 6905 4726 6905
4724 6903 4723 6900 4700 6950 4706 6963
4746 6922
TIME...MOT...LOC 1429Z 232DEG 9KT 4712 6950
ARNOTTSpecial weather statement, May 11, 12:08 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
1208 PM EDT Tue May 11 2021
MEZ011-015>017-032-111715-
Interior Hancock-Southern Penobscot-Central Washington-Central
Penobscot-Northern Washington-
1208 PM EDT Tue May 11 2021
...A THUNDERSTORM WILL AFFECT WEST CENTRAL WASHINGTON...
NORTHEASTERN HANCOCK AND SOUTHEASTERN PENOBSCOT COUNTIES...
At 1208 PM EDT, a thunderstorm was located 7 miles southeast of Old
Town, moving northeast at 20 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Bangor, Old Town, Orono, Brewer, Hampden, Hermon, Veazie,
Springfield, Grand Lake Stream, Lakeville, Indian Island, Grand
Falls, Licoln Township, Orrington, Holden, Milford, Eddington,
Bradley, Greenbush and Lee.
This includes the following highways...
Interstate 95 between mile markers 178 and 199.
US Highway 1 near Waite.
State Highway 9 between Hampden and Aurora.
LAT...LON 4509 6781 4477 6848 4468 6897 4540 6836
4532 6756
TIME...MOT...LOC 1608Z 207DEG 18KT 4488 6851
ARNOTTSpecial weather statement, May 11, 1:10 PM EDT, 3 minutes before
Special Weather Statement National Weather Service Caribou ME Issued by National Weather Service Gray ME 110 PM EDT Tue May 11 2021 MEZ011-016-017-032-111815- Interior Hancock-Central Washington-Central Penobscot-Northern Washington- 110 PM EDT Tue May 11 2021 ...A STRONG THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHWESTERN WASHINGTON... NORTHEASTERN HANCOCK AND EAST CENTRAL PENOBSCOT COUNTIES... At 110 PM EDT, a strong thunderstorm was located 8 miles south of Lakeville, or 24 miles southeast of Lincoln, moving northeast at 15 mph. Pea size hail is possible with this storm. Locations impacted include... Danforth, Springfield, Topsfield, Grand Lake Stream, Lakeville, Codyville Plantation, Dyer Township, Fowler Township, Prentiss, Carroll, Waite, Codyville and Brookton. This includes US Highway 1 between Waite and Brookton. LAT...LON 4505 6806 4521 6830 4560 6789 4538 6749 TIME...MOT...LOC 1710Z 220DEG 14KT 4520 6806 ARNOTT
Special weather statement, May 11, 1:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Caribou ME
Issued by National Weather Service Gray ME
113 PM EDT Tue May 11 2021
MEZ015-016-111815-
Interior Hancock-Southern Penobscot-
113 PM EDT Tue May 11 2021
...A THUNDERSTORM WITH SMALL HAIL WILL AFFECT NORTHERN HANCOCK AND
SOUTH CENTRAL PENOBSCOT COUNTIES...
At 112 PM EDT, a thunderstorm was located near Orono, or 7 miles
southeast of Old Town, moving northeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Ellsworth, Bucksport, Brewer, Dedham, Grand Falls, Orrington, Holden,
Milford, Eddington, Orland, Bradley, Clifton, Otis, Mariaville,
Burlington, Amherst, Aurora, Great Pond, Saponac and Nicatous Lake.
This includes State Highway 9 between East Eddington and Aurora.
LAT...LON 4454 6869 4460 6873 4476 6874 4521 6831
4505 6806
TIME...MOT...LOC 1712Z 220DEG 13KT 4484 6857
ARNOTTThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 9:43 AM EDT | Special Weather Statement | CAR | Aroostook | 62 min |
| May 11, 10:31 AM EDT | Special Weather Statement | CAR | 59 min | |
| May 11, 12:08 PM EDT | Special Weather Statement | CAR | Penobscot | 67 min |
| May 11, 1:10 PM EDT | Special Weather Statement | CAR | Washington | 65 min |
Nearby
Special Weather Statements in Maine, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.